Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Hyperbolic conservation laws with umbilic degeneracy, I

  • 103 Accesses

  • 18 Citations

Abstract

In this paper a compactness framework for approximate solutions to nonlinear hyperbolic systems with umbilic degeneracy is established by combining techniques of compensated compactness with some classical methods, and by a detailed analysis of a highly singular equation of Euler-Poisson-Darboux type. Then this framework is successfully applied to prove the convergence of the viscosity method and to prove the existence of global entropy solutions for the Cauchy problem with large initial data for a canonical class of the systems with quadratic flux form.

This is a preview of subscription content, log in to check access.

References

  1. [Ch1]

    Chen, G.-Q.: Convergence of the Lax-Friedrichs schemes for isentropic gas dynamics III, Acta Math. Sci. 6, 75–120 (1986); 8, 243–276 (1988) (in Chinese).

  2. [Ch2]

    Chen, G.-Q.: The compensated compactness method and the system of isentropic gas dynamics, Preprint MSRI-00527-91 Mathematical Science Research Institute, Berkeley (1990).

  3. [Ch3]

    Chen, G.-Q.: The method of quasidecoupling for discontinuous solutions to conservation laws, Arch. Rational Mech. Anal. 121, 131–185 (1992).

  4. [CK]

    Chen, G.-Q., & Kan, P.-T.: Hyperbolic conservation laws with umbilic degeneracy II, in preparation.

  5. [CCS]

    Chueh, K. N., Conley, C. C., & Smoller, J.: Positively invariant regions for systems of nonlinear diffusion equations, Indiana Univ. Math. J. 26, 372–411 (1977).

  6. [CH]

    Courant, R., & Hilbert, D.: Methods of Mathematical Physics, Vol. 2, Wiley-Interscience: New York (1948).

  7. [Cr]

    Craig, W.: Nonstrictly hyperbolic nonlinear systems, Math. Ann. 277, 213–232 (1987).

  8. [Da1]

    Dafermos, C. M.: Estimates for conservation laws with little viscosity, SIAM J. Math. Anal. 18, 409–421 (1987).

  9. [Da2]

    Dafermos, C. M.: Solutions in L for a conservation law with memory, Analyse Mathématique et Applications, Gauthier-Villars, Paris (1988), 117–128.

  10. [Dar]

    Darboux, G.: Leçons Sur La Théorie Générale des Surfaces, T. II, Paris (1914).

  11. [DeG]

    De Giorgi, E.: Un esempio di non-unicità della soluzione del problema di Cauchy, Università di Roma, Rendiconti di Matematica, 14, 382–387 (1955).

  12. [DCL]

    Ding, X., Chen, G.-Q., & Luo, P.: Convergence of the Lax-Friedrichs schemes for isentropic gas dynamics I, II, Acta Math. Sci. 5, 483–540; 7, 460–480 (1987), 8, 61–94 (1988) (in Chinese).

  13. [Di1]

    DiPerna, R.: Convergence of approximate solutions to conservation laws, Arch. Rational Mech. Anal. 82, 27–70 (1983).

  14. [Di2]

    DiPerna, R.: Convergence of the viscosity method for isentropic gas dynamics, Comm. Math. Phys. 91, 1–30 (1983).

  15. [Ev]

    Evans, C.: Weak Convergence Methods for Nonlinear Partial Differential Equations, CBMS, Vol. 72, Providence, Rhode Island (1990).

  16. [Eu]

    Euler, L.: Institutions Calculi Integralis, III, Petropoli (1790)

  17. [Fr]

    Freistühler, H.: Rotational degenerancy of hyperbolic systems of conservation laws, Arch. Rational Mech. Anal. 113, 39–64 (1990).

  18. [FR]

    Friedlands, S., Robbin, J. W., & Sylvester, J.: On the crossing rule, Comm. Pure Appl. Math. 37, 19–38 (1984).

  19. [FS]

    Frid, H., & Santos, M. M.: Nonstrictly hyperbolic systems of conservation laws of the conjugate type, Comm. Partial Diff. Eqs. 19, 27–59 (1994).

  20. [Fo]

    Froissart, M.: Hyperbolic Equations and Waves, Battelle Seattle 1968 Recontres, Springer-Verlag, Berlin, Heidelberg (1970).

  21. [G1]

    Glimm, J.: The continuous structure of discontinuities, Lecture Notes in Physics 344, 177–186 (1986).

  22. [G2]

    Glimm, J.: Nonlinear waves: overview and problems, In: Multidimensional hyperbolic problems and computations, ed. J. Glimm & A. Majda, IMA Vol. 29, Springer-Verlag: New York (1991).

  23. [G3]

    Glimm, J.: Solutions in the large for nonlinear hyperbolic systems of equations, Comm. Pure Appl. Math. 18, 697–715 (1965).

  24. [Ge]

    Gevrey, M.: Sur la nature analytique des solutions des équations aux dérivavées partielles, Annales École norm, sup., 35, 129–189 (1917).

  25. [Go]

    Godunov, S.: A difference method for numerical calculation of discontinuous solutions of the equations of hydrodynamics, Mat. Sb. 47, 271–360 (1959).

  26. [Ho]

    Holden, H.: On the Riemann problem for a prototype of a mixed type conservation law, Comm. Pure Appl. Math. 40, 229–264 (1987).

  27. [H1]

    Hörmander, L.: The Analysis of Linear Partial Differential Operators II, Springer-Verlag Berlin Heidelberg (1983).

  28. [H2]

    Hörmander, L.: Hyperbolic systems with double characteristics, Comm. Pure Appl. Math. 46, 261–301 (1993).

  29. [IMP]

    Isaacson, E., Marchesian, D., & Plohr, B.: Transitional shock waves, Contemporary Mathematics 100, 125–145 (1988).

  30. [IMPP]

    Isaacson, E., Marchesin, D., Palmeira, C., & Plohr, B.: A global formalism for nonlinear waves in conservation laws, Comm. Math. Phys. 146, 505–552 (1992).

  31. [IMPT]

    Isaacson, E., Marchesin, D., Plohr, B., & Temple, B.: The Riemann problem near a hyperbolic singularity: the classification of solutions of quadratic Riemann problem (I), SIAM J. Appl. Math. 48, 1–24 (1988).

  32. [IT]

    Isaacson, E., & Temple, B.: The classification of solutions of quadratic Riemann problem (II), (III), SIAM J. Appl. Math. 48, 1287–1301, 1302–1318 (1988).

  33. [Jo]

    John, F.: Algebraic conditions for hyperbolicity of systems of partial differential equations, Comm. Pure Appl. Math. 31, 89–106, 787–793 (1978).

  34. [Ka]

    Kan, P.-T.: Convergence of the viscosity method for a system of nonstrictly hyperbolic conservation laws, Preprint (1992).

  35. [Ke]

    Keyfitz, B. L.: Some elementary connections among nonstrictly hyperbolic conservation laws, Contemporary Mathematics, 60, 67–77 (1987).

  36. [KK]

    Keyfitz, B. L., & Kranzer, H. C.: A system of nonstrictly hyperbolic conservation laws arising in elasticity theory, Arch. Rational Mech. Anal. 72, 219–241 (1980).

  37. [La1]

    Lax, P. D.: The multiplicity of eigenvalues, Bull. Amer. Math. Soc. 6, 213–214 (1982).

  38. [La2]

    Lax, P. D.: Shock waves and entropy, in: Contributions to Nonlinear Functional Analysis, ed. E. A. Zarantonello, Academic Press, 603–634 (1971).

  39. [La3]

    Lax, P. D.: Weak solutions of nonlinear hyperbolic equations and their numerical computation, Comm. Pure Appl. Math. 7, 159–193 (1954).

  40. [La4]

    Lax, P. D.: Hyperbolic Systems of Conservation Laws and the Mathematical Theory of Shock Waves, SIAM, Philadelphia (1973).

  41. [LX]

    Liu, T.-P., & Xin, Z.: Stability of viscous shock waves associated with a system of nonstrictly hyperbolic conservation laws, Comm. Pure Appl. Math. 45, 361–388 (1992).

  42. [LZ]

    Liu, T.-P., & Zumbrun, K.: Stability of an undercompressive shock, Preprint (1994).

  43. [LW]

    Liu, T.-P., & Wang, C. H.: On a hyperbolic system of conservation laws which is not strictly hyperbolic, J. Diff. Eqs. 57, 1–14 (1985).

  44. [Lu]

    Lu, Y.-G.: Convergence of the viscosity method for a nonstrictly hyperbolic system, Acta Mathematica Sinica, 12, 230–239 (1992).

  45. [Mo]

    Morawetz, C. S.: An alternative proof of DiPerna's theorem, Comm. Pure Appl. Math. 44, 1081–1090 (1991).

  46. [Mu]

    Murat, F.: L'injection du cone positif de H −1 dans W −1,q est compacte pour tout q<2, J. Math. Pures Appl. 60, 309–322 (1981).

  47. [NRT]

    Nohel, J., Rogers, R. C., & Tzavaras, A. E.: Hyperbolic conservation laws in viscoelasticity, Comm. Partial Diff. Eqns. 13, 97–127 (1988).

  48. [Oh]

    Ohya, Y.: On E. E. Levi's functions for hyperbolic equations with triple characteristics, Comm. Pure Appl. Math. 25, 257–263 (1972).

  49. [Ra]

    Rascle, M.: On the static and dynamic study of oscillations for some nonlinear hyperbolic systems of conservation laws, Anal. Non Linéaire 8, 333–350 (1991).

  50. [Rb]

    Rubino, B.: On the vanishing viscosity approximation to the Cauchy problem for a 2×2 system of conservation laws, Anal. Non Linéaire 10, 627–656 (1993).

  51. [SS1]

    Schaeffer, D., & Shearer, M.: The classification of 2×2 systems of nonstrictly hyperbolic conservation laws, with application to oil recovery, Comm. Pure Appl. Math. 40, 141–178 (1987).

  52. [SS2]

    Schaeffer, D., & Shearer, M.: Riemann problems for nonstrictly hyperbolic 2×2 systems of conservation laws, Trans. Amer. Math. Soc. 304, 267–306 (1987).

  53. [SSMP]

    Shearer, M., Schaeffer, D., Marchesin, D., & Paes-Leme, P. J.: Solution of the Riemann problem for a prototype 2×2 system of nonstrictly hyperbolic conservation laws, Arch. Rational Mech. Anal. 97, 299–320 (1987).

  54. [Se]

    Serre, D.: La compacité par compensation pour les systemes hyperboliques nonlinéaires de deux équations à une dimension d'éspace, J. Math. Pures Appl., 65, 423–468 (1986).

  55. [Sm]

    Smoller, J.: Shock Waves and Reaction-Diffusion Equations, Springer-Verlag, New York, 1982.

  56. [Ta]

    Tartar, L.: Compensated compactness and applications to partial differential equations, In: Research Notes in Mathematics, Nonlinear Analysis and Mechanics: Heriot-Watt Symposium, Vol. 4, ed. R. J. Knops, pp. 136–212, Pitman Press, New York, 1979.

  57. [Te]

    Temple, B.: Global existence of the Cauchy problem for a class of 2×2 nonstrictly hyperbolic conservation laws, Adv. Appl. Math. 3, 355–375 (1982).

  58. [Ya]

    Yang, G.-J.: The Euler-Poisson-Darboux Equations (in Chinese), Yuannan University Press, Yuannan, 1989.

  59. [ZPM]

    Zumbrun, K., Plohr, B., & Marchesin, D.: Scattering behavior of transitional shock waves. Mat. Contemp. 3, 191–209 (1992).

Download references

Author information

Additional information

Communicated by C. Dafermos

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Chen, G., Kan, P.T. Hyperbolic conservation laws with umbilic degeneracy, I. Arch. Rational Mech. Anal. 130, 231–276 (1995). https://doi.org/10.1007/BF00392028

Download citation

Keywords

  • Entropy
  • Initial Data
  • Approximate Solution
  • Cauchy Problem
  • Electromagnetism